By Gideon Schneider
December 19, 2008
“I think you’re thinking too much,” my nurse Becky ventured. Sometimes, well meaning friends offer guidance that ends up exacerbating the problem they sought to alleviate. Examples include “calm down” - likely to send anyone in the throes of a hissy-fit into an all-out Naomi-Campbell-throwing-telephones-at-maids style rage. There’s also “Pull yourself together,” which is only useful when the despondent one is a pair of curtains. “Stop thinking too much,” therefore, would also ordinarily fit the description of ineffectual advice, since the over-thinker now has the added worry of how much thinking constitutes too much. But this time, Becky had a point – too much thinking had brought on my mini breakdown.
She said this to me as I lay on a hospital bed being prepared for my sixth and final instalment of Chemotherapy. Her task of finding the right vein was made more difficult by my squirming; the sight of the needle made me gag and a sick bucket was rushed over. I’d been feeling queasy for the past two days in anticipation of the session. Associative nausea is common with patients undergoing chemo. The oddest cues can set them off. A song they often hear on the way to the hospital, the faded pastel yellow colour of the ward walls, the food they were eating during their last visit, or even just the mention of chemo – anything associated with the stomach churning effects of the drugs can bring about those same unsettled feelings. However, what I was feeling now wasn’t just nausea, it was stress.
Where did this stress come from? It had had been building since my fourth treatment back in November, a more traumatic affair than the first three sessions. Staff shortages meant it took twice as long as usual and the drugs irritated my veins so much that I was screaming loud enough to wake the coma patients in the adjacent ward. Though I was exhausted by the end, I had to make the journey back home on a heaving rush hour train, and become intimate with the malodorous arm pits of a stranger. My nausea was severe for the usual seven day period - I could neither eat nor drink and struggled to leave my bed. Soon after I was due for treatment number five. My recent bad experiences left me anxious, uneasy at the thought of more torture. True to prophecy, the week that followed chemo was hellish, with recovery taking longer than before.
Festering under the covers all day, my starved mind nurtured melancholy like rotten bread grows mould. No surprise, then, that by the time I was back to feeling healthy, I was irritable and unenthused by regular pursuits. Not only was I short-tempered, I was frustrated that I couldn’t control it. (If the woman who took too long to swipe her Oyster card last Monday is reading, sorry I snapped at you, but now you understand why.) To add to my out-of-whack behaviour, I found myself inexplicably crying like some malfunctioning sprinkler system. I should have realised it was anxiety overtaking me, but stress can be like the background noise of an air conditioning unit: you only realise how loud it was once it’s switched off.
So I came to my final treatment frantic as an odontophobic in a dentist’s chair. Becky said I had been dwelling too much on the effects of my chemotherapy and suggested I have a session of energy healing Reiki before continuing. I lay on the bed in the complementary therapy room with calming pipe music, closing my eyes as warm energy passed from my therapist’s hands to my body. A tranquil half hour passed and I rose with an inner peace that (I now realised) had eluded me for several weeks. “That will stay with you for a while,” she said as I floated back to the ward to continue with the drugs. A faint hum of anxiety lingered, but was easy to dismiss. Plus the nausea I felt for the next few days was less intense than usual.
With chemo finished, Professor Goldstone scheduled me in for a second PET/CT scan. This would determine whether three months of drugs has been enough to expel the cancer from my body. If it had, I would move on to a month of daily radiotherapy. If it hadn’t, I faced more drugs and unknown side effects – as appealing a prospect as being strapped down in a cinema showing High School Musical on a loop. I decided to prepare for the worst case scenario, trying to convince myself I could cope with more of the same. And with my new awareness of how staying relaxed can ease the anguish, that outcome wasn’t as frightening.